Pre-existing peripheral neuropathy (PN) is significantly associated with the risk of developing ixabepilone-related PN. Common symptoms include numbness, paresthesia, and dysesthesia. PN with ixabepilone is manageable and reversible within a period of weeks in most patients, and early identification of at-risk patients or patients with PN symptoms is the key to effective management of this effect.
Most microtubule stabilizing agents, including ixabepilone, are associated with dose-limiting PN. In a retrospective evaluation of the incidence of ixabepilone-induced PN in clinical databases, Diana Donovan, RN, MSN, NP, Weill Cornell Breast Center, New York, New York, and colleagues searched databases of phase 2/3 breast cancer trials of ixabepilone as monotherapy or with capecitabine for incidences of PN and to identify potential risk factors for severe PN. The incidence of ixabepilone-induced grade 3/4 PN ranged from 1% in early untreated breast cancer to 27% in heavily pretreated metastatic breast cancer (grade 4 PN, ≤1%), reported Donovan at the Oncology Nursing Society 36th Annual Congress.
A Cox regression analysis of cumulative dose to severe PN (CTCAE [common terminology criteria for adverse events] grade 3/4) was used to identify potential risk factors for severe PN in patients across multiple studies. Analysis of 1,540 patients identified preexisting PN as the only significant risk factor for increased severe PN (hazard ratio [HR] = 1.44, P = .007). Existing diabetes, age, and prior chemotherapy did not significantly correlate with development of grade 3 or 4 PN. However, prior taxane therapy was associated with decreased risk of severe PN; the reasons for this remain to be established.
PN with ixabepilone is usually mild to moderate, mostly sensory, cumulative and commonly reversible. The effect is manageable through dose delays and/or reduction, with resolution ranging from 4 to 6 weeks. Nurses can assist in early identification and prevent progression of severe PN by accurately monitoring patients receiving microtubule-stabilizing agents, especially those at high risk.